An efficient and uniformly convergent scheme for one-dimensional parabolic singularly perturbed semilinear systems of reaction-diffusion type

  • C. ClaveroEmail author
  • J. C. Jorge
Original Paper


In this work we are interested in the numerical approximation of the solutions to 1D semilinear parabolic singularly perturbed systems of reaction-diffusion type, in the general case where the diffusion parameters for each equation can have different orders of magnitude. The numerical method combines the classical central finite differences scheme to discretize in space and a linearized fractional implicit Euler method together with a splitting by components technique to integrate in time. In this way, only tridiagonal linear systems must be solved to compute the numerical solution; consequently, the computational cost of the algorithm is considerably less than that of classical schemes. If the spatial discretization is defined on appropriate nonuniform meshes, the method is uniformly convergent of first order in time and almost second order in space. Numerical results for some test problems are presented which corroborate in practice the uniform convergence and the efficiency of the algorithm.


Semilinear parabolic systems Linearly implicit methods Splitting by components Nonuniform meshes Uniform convergence 

Mathematics Subject Classification (2010)

65N06 65N12 65M06 


Funding information

This research was partially supported by the projects MTM2014-52859-P and MTM2017-83490-P and the Aragón Government and European Social Fund (group E24-17R).


  1. 1.
    Boglaev, I.: Uniformly convergent monotone iterates for nonlinear parabolic reaction-diffusion systems. Lecture Notes in Computational Science and Engineering 120, 35–48 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Chadha, N.M., Kopteva, N.: A robust grid equidistribution method for a one-dimensional singularly perturbed semilinear reaction-diffusion problem. IMA J. Numer. Anal. 31, 188–211 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chadha, N.M., Kopteva, N.: Maximum norm a posteriori error estimate for a 3d singularly perturbed semilinear reaction-diffusion problem. Adv. Comput. Math. 35, 33–55 (2011)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Clavero, C., Gracia, J.L.: Uniformly convergent additive finite difference schemes for singularly perturbed parabolic reaction-diffusion system. Comput. Math. Appl. 67, 655–670 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Clavero, C., Gracia, J.L.: Uniformly convergent additive schemes for 2D singularly perturbed parabolic systems of reaction-diffusion type. Numer. Algorithms 80, 1097–1120 (2019)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Clavero, C., Gracia, J.L., Lisbona, F.: Second order uniform approximations for the solution of time dependent singularly perturbed reaction-diffusion systems. Int. J. Numer. Anal. Mod. 7, 428–443 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Clavero, C., Jorge, J.C.: Solving efficiently one dimensional parabolic singularly perturbed reaction-diffusion systems: a splitting by components. J. Comp. Appl. Math. 344, 1–14 (2018)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Das, P., Natesan, S.: Optimal error estimate using mesh equidistribution technique for singularly perturbed system of reaction-diffusion boundary-value problems. Appl. Math. Comp. 249, 265–277 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Farrell, P.A., Hegarty, A.F., Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Robust Computational Techniques for Boundary Layers, Applied Mathematics, vol. 16 Chapman and Hall/CRC (2000)Google Scholar
  10. 10.
    Franklin, V., Paramasivam, M., Miller, J.J.H., Valarmathi, S.: Second order parameter-uniform convergence for a finite difference method for a singularly perturbed linear parabolic system. Int. J. Numer. Anal. Model. 10, 178–202 (2013)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Gracia, J.L., Lisbona, F.: A uniformly convergent scheme for a system of reaction–diffusion equations. J. Comp. Appl. Math. 206, 1–16 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Gracia, J.L., Lisbona, F., O’Riordan, E.: A coupled system of singularly perturbed parabolic reaction-diffusion equations. Adv. Comput. Math. 32, 43–61 (2010)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kopteva, N., Savescu, S.B.: Pointwise error estimates for a singularly perturbed time-dependent semilinear reaction-diffusion problem. IMA J. Numer. Anal. 31, 616–639 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kopteva, N., Stynes, M.: Stabilised approximation of interior-layer solutions of a singularly perturbed semilinear reaction-diffusion problem. Numer. Math. 119, 787–810 (2011)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Ladyzhenskaya, O.A., Solonnikov, V.A., Uraltseva, N.N.: Linear and Quasilinear Equations of Parabolic Type Translations of Mathematical Monographs, vol. 23. American Mathematical Society, Providence, R.I (1967)Google Scholar
  16. 16.
    Linss, T., Madden, N.: Accurate solution of a system of coupled singularly perturbed reaction-diffusion equations. Computing 73, 121–133 (2004)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Pao, C.V.: Nonlinear Parabolic and Elliptic Equations. Plenum Press, New York (1992)zbMATHGoogle Scholar
  18. 18.
    Shishkin, G.I., Shishkina, L.P.: Approximation of a system of singularly perturbed parabolic reaction-diffusion equations in a rectangle, Zh. Vychisl. Mat. Mat. Fiz. 48, 660–673 (2008) (in Russian); translation in Comput. Math. Math. Phys. 48, 627–640 (2008)Google Scholar
  19. 19.
    Shishkina, L.P., Shishkin, G.I.: Robust numerical method for a system of singularly perturbed parabolic reaction-diffusion equations on a rectangle. Math. Model. Anal. 13, 251–261 (2008)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Applied Mathematics and IUMAUniversity of ZaragozaZaragozaSpain
  2. 2.Department of Computational and Mathematical Engineering and ISCPublic University of NavarraPamplonaSpain

Personalised recommendations